A few medications cause most of the problems that lead to emergency hospitalization in older patients.
Adverse drug events (ADEs) leading to emergency department (ED) visits or emergency hospitalizations are particularly common in older patients. The recent national focus on preventable rehospitalizations brings identifying and addressing high-risk medications to the healthcare forefront.
Investigators used 2007–2009 data from a nationally representative sample of 58 hospitals to estimate that nearly 100,000 emergency hospitalizations (1.5% of all emergency hospitalizations among elders) occurred annually due to medication injury in older patients (age, 65); they excluded cases of intentional self-harm, drug abuse, therapeutic failures, or drug withdrawal. Almost half (48%) of ADE-related hospitalizations among elders were in patients older than 80. Four medications accounted for more than two thirds of these ADE-related emergency hospitalizations: warfarin (33%), insulins (14%), oral antiplatelet agents (13%), and oral hypoglycemic agents (11%). Warfarin-related hemorrhages accounted for an estimated 21,000 emergency hospitalizations annually. Interestingly, medications designated as high risk by national quality measures (i.e., Healthcare Effectiveness Data and Information Set [HEDIS] high-risk medications or Beers-criteria potentially inappropriate medications) rarely caused emergency hospitalizations (1.2% and 6.6%, respectively) among older patients.
Comment: The nearly 100,000 annual emergency hospitalizations caused by ADEs in older patients represent an opportunity to prevent patient harm and lower healthcare use. Augmenting efforts to reconcile medications accurately at care transitions, as well as more aggressive drug monitoring for medications that commonly cause hospitalizations (including drug management programs), would help improve patient safety and prevent ADE-related hospitalizations. Policies to promote patient safety should target these identified medication classes for which evidence of patient harm exists.
— Daniel D. Dressler, MD, MSc, SFHM
Published in Journal Watch Hospital Medicine November 23, 2011